Richmond Home
Dr. Heather  Russell
Dr. Heather Russell
Assistant Professor of Mathematics
Profile
Presentations

A graph coloring reconfiguration problem, Celebration of the Mind Lecture, University of Northern Colorado, Greeley, CO (October 2019). 

In praise of diagrams, UnKnot Conference Plenary Talk, University of Washington - Bothell (July 2019). 

Comparing the web and Specht bases for symmetric group representations, AWM Research Symposium, Rice University, Houston, TX (April 2019). 

Ineffective sets and region crossing change, Joint Mathematics Meetings, Baltimore, MD (January 2019). 

A graph coloring reconfiguration problem, Focus on Math Lecture, Brigham Young University, Provo, UT (October 2018). 

Leveling Up: Building Community and Confidence, MAA Mathfest Session on Advancing Women in Mathematics: On the Ground Initiatives, Denver, CO (August 2018). 

Region crossing change for links on surfaces, AMS Sectional, Portland State University (April 2018). 

Equivalence of edge bicolored graphs on surfaces, AMS Sectional, Washington State University, Pullman, WA, (April 2017). 

Which graphs are coloring graphs?, RUMC Plenary Talk, Lee University, Cleveland, TN (February 2016). 

Dehn coloring and the dimer model for knots, AMS Sectional, Chicago, IL (October 2015).
 
Dehn coloring and the dimer model for knots, Colloquium Talk, James Madison University (September 2015).
 
Knot coloring: A diagrammatic approach to algebraic invariants, MAA Mathfest, Washington D.C. (August 2015).

Which graphs are coloring graphs? CURM/MAA Intermountain Section Meeting Keynote Address, Salt Lake City, UT (March 2015).

Classifying coloring graphs, Joint Mathematics Meetings, San Antonio, TX (January 2015).

An oriented skein module proof of the Frohman-Gelca formula, AMS Sectional, UMBC, Baltimore, MD (March 2014).

Knots, webs, and the symmetric group, Colloquium Talk, US Naval Academy (March 2014).

sl4 web combinatorics, Joint Mathematics Meetings, Baltimore, MD (January 2014).

An oriented skein module proof of the Frohman-Gelca formula, AMS Sectional, Washington University, St. Louis (October 2013).
 
Oddification of Springer variety cohomology, Conference on Higher Structures, China (August 2012).

Oddification of Springer variety cohomology, Moab Topology Conference, Moab, UT (May 2012).

Series of 5 talks on Springer varieties and knot theory, East China Normal University, Shanghai, China (May 2012).

Springer varieties and knot theory, Laboratoire PPS Seminar talk, L’ Universite Paris Diderot, Paris, France (June 2011).

A twisted dimer model for knots, Knots in Poland, Bedlewo, Poland (July 2010).

Two-row Springer varieties, XIX Oporto Meeting on Geometry, Topology and Physics, Faro, Portugal (July 2010).

Springer varieties from a topological perspective, MSRI (January 2010).

Publications
Articles

 (* indicates undergraduate coauthor)

The Bar-Natan skein module of the solid torus and the homology of $(n,n)$ Springer varieties, Geom Dedicata 142 (2009): 71-89. 

Springer representations on the Khovanov Springer varieties, with J. Tymoczko,  Math. Proc. Cambridge Philos. Soc. 151 (2011):59-81. 

A topological construction for all two-row Springer varieties, Pacific J. Math 253.1 (2011): 221-255. 

An explicit bijection between semistandard tableaux and non-elliptic sl_3 webs, Journal of Algebraic Combinatorics 38.4 (2013): 851-862. 

A twisted dimer model for knots, with M. Cohen and O. Dasbach, Fundamenta Mathematicae 225 (2014), 57-74. 

A reduced set of moves on one-vertex ribbon graphs coming from links, with S. Abernathy, C. Armond, M. Cohen, O. Dasbach, H. Manuel*, C. Penn, and N. Stoltzfus, Proc. Amer. Math. Soc. 142 (2014), 737-752. 

Oddification of the cohomology of type A Springer varieties, with A. D. Lauda, International Mathematics Research Notices 2014.17 (2014): 4822-4854. 

The Robinson-Schensted correspondence and $A_2$-web bases, with M. Housley and J. Tymoczko, Journal of Algebraic Combinatorics, 42.1 (2015): 293-329. 

Chebyshev polynomials and the Frohman-Gelca formula, with H. Queffelec, Journal of Knot Theory and its Ramifications 24.04 (2015): 155-173. 

Classifying coloring graphs, with J. Beier, J. Fierson, R. Haas, and K. Shavo, Discrete Mathematics 339.8 (2016): 2100 - 2112. 

Dehn coloring and the dimer model for knots, with A. Madaus* and M. Newman*, Journal of Knot Theory and its Ramifications 26.03 (2017): 174—192. 

Forbidden subgraphs of coloring graphs, with F. Alvarado*, A. Butts*, and L. Farquhar*, Involve: A Journal of Mathematics 11.2 (2018): 311--324.} 

The transition matrix between the Specht and web bases is unipotent with additional vanishing entries, with J. Tymoczko, International Mathematics Research Notices, rnx 164: 2017. 

Equivalence of edge bicolored graphs on surfaces, with O. Dasbach, Electronic Journal of Combinatorics 25.1 (2018). 

Cut colorings in coloring graphs, with P. Bhakta, B. Buckner*, L. Farquhar*, V. Kamat, and S. Krehbiel, Graphs and Combinatorics, 35.1 (2019):235-248. 

Ineffective sets and the region crossing change operation, with M. Clikeman* and R. Morris* (2019, to appear in Journal of Knot Theory and its Ramifications).

Education
Ph.D., University of Iowa 2009
Mathematics
B.A., Washington College 2003
Mathematics and Computer Science
Contact Information
203 Jepson Hall
(804) 289-8086
Areas of Expertise
Geometric topology
Knot invariants
Categorification
Diagrammatic algebra
Combinatorics
Graph theory
Connections to representation theory
Broadening representation in STEM fields